Alert archive / New York / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 16, 2022, 10:41 AM EDT for Nassau County, Queens County, New York. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 10:41 AM EDT (14:41 UTC)
- Expired
- Jul 16, 2022, 12:30 PM EDT
- In force
- 109 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nassau County, NY, Queens County, NY
The radar
The Brookhaven radar (KOKX), 73 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WGUS51 KOKX 161441
FFWOKX
NYC059-081-161630-
/O.NEW.KOKX.FF.W.0006.220716T1441Z-220716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1041 AM EDT Sat Jul 16 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Northwestern Nassau County in southeastern New York...
Queens County in southeastern New York...
* Until 1230 PM EDT.
* At 1041 AM EDT, Doppler radar indicated heavy rain across the
warned area. Between 0.5 and 1 inch of rain has fallen. The
expected rainfall rate is 1 to 1.25 inches in 1 hour. Additional
rainfall amounts of 1 to 1.5 inches are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jamaica, Great Neck, Bayside, Elmont, Port Washington, Manhasset,
Little Neck, Floral Park, New Hyde Park, East Hills, Roslyn
Heights, Sea Cliff, Searingtown, Glen Head, Herricks, Glenwood
Landing, Lake Success, Roslyn, Munsey Park and Thomaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
&&
LAT...LON 4083 7370 4085 7367 4085 7365 4087 7361
4082 7358 4069 7371 4070 7385 4075 7384
4078 7383 4079 7379
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR
$$
JM2 follow-up statements
508
WGUS71 KOKX 161557
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1157 AM EDT Sat Jul 16 2022
NYC081-161607-
/O.CAN.KOKX.FF.W.0006.000000T0000Z-220716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-
1157 AM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING IS CANCELLED FOR QUEENS COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures if there are any.
LAT...LON 4073 7370 4074 7370 4075 7370 4076 7371
4077 7371 4079 7370 4081 7366 4082 7364
4083 7362 4083 7361 4082 7358 4072 7368
$$
NYC059-161630-
/O.CON.KOKX.FF.W.0006.000000T0000Z-220716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-
1157 AM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS
AFTERNOON FOR WEST CENTRAL NASSAU COUNTY...
At 1157 AM EDT, Doppler radar indicated heavy rain across the warned
area. Between 0.5 and 1 inch of rain has fallen. Additional rainfall
amounts up to 1 inch are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manhasset, New Hyde Park, East Hills, Roslyn Heights, Searingtown,
Herricks, Lake Success, Roslyn, Munsey Park and Old Brookville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
&&
LAT...LON 4073 7370 4074 7370 4075 7370 4076 7371
4077 7371 4079 7370 4081 7366 4082 7364
4083 7362 4083 7361 4082 7358 4072 7368
FLASH FLOOD...RADAR INDICATED
$$
JM136
WGUS71 KOKX 161626
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1226 PM EDT Sat Jul 16 2022
NYC059-161636-
/O.EXP.KOKX.FF.W.0006.000000T0000Z-220716T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-
1226 PM EDT Sat Jul 16 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM EDT THIS AFTERNOON FOR
WEST CENTRAL NASSAU COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4073 7370 4074 7370 4075 7370 4076 7371
4077 7371 4079 7370 4081 7366 4082 7364
4083 7362 4083 7361 4082 7358 4072 7368
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:41 AM EDT, 0 minutes earlier.
Area forecast discussion, Jul 16, 10:41 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service New York NY 1041 AM EDT Sat Jul 16 2022 .SYNOPSIS... A warm front to the immediate south of the area will become stationary and remain nearby into Sunday. The warm front then lifts north on Monday as a cold front approaches from the west. The cold front will then likely move across early on Tuesday. A weak high pressure ridge builds in its wake later Tuesday into Wednesday, followed by another frontal system late next week. && .NEAR TERM /THROUGH TONIGHT/... Forecast update to increase coverage for isolated showers and thunderstorms this morning and into the afternoon. The main threat with any storms has been the locally heavy rainfall. So far, no thunder has been observed, however thunderstorm development can not be ruled out, especially as we move into the afternoon hours. Otherwise, Look for seasonable temperatures for today, but it will feel a bit more humid compared to yesterday as dew points climb into the upper 60s to lower 70s along the immediate coast with mainly lower and middle 60s elsewhere. This equates to a warm and more humid day. The big change for today's outlook is more in the way of clouds with a frontal boundary linger along the southern periphery of the area. A shortwave also approaches from the west later today and passes through this evening. This complicates things a bit. There may even be a few showers or an isolated storm or two during the morning and early afternoon, with the chance low of occurrence but possible. As a sea breeze boundary attempts to get further north through the course of the day, the question is can isolated showers and a few thunderstorms develop and tap the instability that resides, especially in the mid levels. Forecast soundings do indicate a weak cap for the most part which should preclude scattered to more widespread activity, with only a few showers and isolated storms right along any weak convergence lines / boundaries. Thought slight chance to low end chance PoPs seemed prudent with isolated t-storm wording. Broken to occasionally scattered cloud cover should be the rule for today, resulting in partly to mostly cloudy skies. If cloud cover is less than forecast perhaps daytime highs can get a degree or two higher despite a south- southeast wind. Lower to middle 80s will do it with daytime max Ts. For tonight expect more of the same with a partly cloudy to mostly cloudy night. There may be a couple of showers or an isolated storm around during the evening. A touch on the muggy side with dew point readings ranging from about 65 to 70. Look for night time min Ts to get down mainly into the upper 60s and lower 70s, with a few middle 60s across far northern and western Orange and Putnam county. && .SHORT TERM /SUNDAY THROUGH MONDAY/... On Sunday with little forcing around have chosen to remove PoPs and t-storm chance for much of the day for the time being. It is towards the late afternoon and evening due to diurnal heating and any convergence boundaries getting further north and northwest that slight chance to low end chance PoPs are introduced for the possibility of a few pulse / mainly isolated storms developing. It will be rather warm and muggy with it being a few degrees warmer as a boundary which lingers just south of the area for the first half of the weekend starts pushing north as a warm front at some point later in the day. Some shower and t-storm activity could develop, but much of the CAMs are not advertising much if any activity. With the warm front likely getting further north into Sunday night look for a rather warm and muggy night. Lows will be mainly in the lower and middle 70s, with a few upper 60s well up north with clouds around. On Monday the big question is how north does the warm front get? A cold front will also be approaching from the west in association with the next approaching shortwave. This will be a situation where the warm front will not be separating the area from stable air to the north of the boundary. Therefore even if the warm front does not get that far north, it will be quite unstable with the warm front acting as another convergence mechanism. This could serve as a focus of convection, especially across norther portions of the area and would provide added helicity to the environment in the low levels. By later in the day look for convection off to the west to begin pushing further east. Lapse rates may not be overly impressive which may be a limiting factor to the severe potential. Otherwise there will likely be some directional shear which would be a favorable factor for stronger storms with possible rotation. These are details that will have to be worked out getting closer to Monday. Likely PoPs get introduced for the afternoon and evening from west to east. Also any storms cloud produce heavy rain over a short period of time. Any training storms would have the potential to produce some localized flooding with a moisture rich environment in place. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A pattern change will be featured this period as the forecast area will reside at the southern edge of the westerlies along with a series of shortwave troughs moving across the area. The latter of which will send a cold front across the area Monday night and another Thursday night. In between, weak high pressure will prevail. This will also feature a stretch of hot and humid weather with most locations topping out in the upper 80s to lower 90s each day. This combined with high humidity and overnight lows mainly in the 70s, poses the first real threat of heat related hazards. Still though, not expecting record heat, and this is not unusual as we head into the second half of July. Departures from normal look to be about 5 to 8 degrees at this time. There is also a good likelihood for showers and thunderstorm Monday night along and ahead of a cold front that passes through by daybreak Tuesday. WPC has the area in marginal risk for excessive rainfall with PW values around 2 inches and deep-layered SW flow. Mid level lapse rates are less than 6C, but there is modest shear and instability. The potential severe threat will be watched over the coming days. This front washes out to the east on Tuesday and really only marks a change in airmass with a warm SW flow aloft bringing 85h temps of 18- 20C into the area for the Tue-Thu timeframe. Another cold front approaches Thursday into Thursday night with another chance for showers and thunderstorms. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... A weak warm front slowly moves north, or in the vicinity of, the terminals today. This will place in the area in a weak S/SE flow at less than 10 kt, especially for those terminals adjacent to LI sound (KLGA, KBDR, KGON). Mainly VFR with some scattered MVFR cigs possible for LGA/JFK/ISP/BDR where popup showers are occurring this morning in the vicinity of the front. These showers are weak, and so no thunder is anticipated. The better chance for showers, and possibly thunder will be this evening with an approaching upper level disturbance. Even so, this is not clear cut and confidence remains low for showers and thunderstorms. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Possibility that isolated to scattered showers enter the area earlier than what is currently in the TAF. KLGA could hold on to a NE flow of the East River well into the afternoon. .OUTLOOK FOR 15Z SUNDAY THROUGH WEDNESDAY... .Sunday...Mainly VFR. Isolated shra/tstm pm hours. .Monday...Mainly VFR, MVFR at times in showers/tstms, mainly aft/eve. .Tuesday-Wednesday...Mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... A weak pressure gradient will result sub SCA conditions through the weekend, with ocean seas only up to 2 ft through the day on Sunday. By Sunday night ocean seas get closer to 3 ft, then approach 4 ft the second half of Monday. Small craft conditions will then become possible Monday night for the ocean and much of the non-ocean waters on a S-SW flow resulting in gusts up to 20-25 kt and 4-5 ft seas. These seas may linger on the ocean through the first half of Tuesday, especially east of Fire Island Inlet. Weak high pressure follows for the mid week period, but another round of SCA conditions are possible for the ocean waters Thursday into Thursday night ahead of another cold front. && .HYDROLOGY... Heavy downpours Monday and Monday night in association with thunderstorm activity could lead to minor flooding in urban and poor drainage areas as well as localized flash flooding. With the low potential for hydrologic impacts from heavy rain WPC has placed our area in a marginal risk of excessive rainfall. && .TIDES/COASTAL FLOODING... A low rip current risk is forecast for today and Sunday as 1-2 ft as south to southeasterly swells continue. Winds will be light, generally 5-10 kt both days leading to little wind forcing to the total wave height. Astronomical tides will continue to lower through the weekend as the thinking is water levels will continue to fall just short of minor coastal flooding benchmarks. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/DW NEAR TERM...JE SHORT TERM...JE LONG TERM...DW AVIATION...DBR MARINE...JE/DW HYDROLOGY...JE/DW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 4:24 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service New York NY 424 AM EDT Sat Jul 16 2022 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 424 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-170830- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 424 AM EDT Sat Jul 16 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:10 AM EDT | Areal Flood Advisory | OKX | Rockland | 3 hr |
| Jul 16, 9:38 AM EDT | Areal Flood Advisory | OKX | Kings, Queens | 112 min |
| Jul 16, 10:16 AM EDT | Areal Flood Advisory | OKX | Queens | 119 min |
| Jul 16, 10:27 AM EDT | Areal Flood Advisory | OKX | Westchester | 54 min |
| Jul 16, 11:04 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 116 min |
| Jul 16, 11:37 AM EDT | Areal Flood Advisory | OKX | Nassau | 88 min |
| Jul 16, 11:42 AM EDT | Areal Flood Advisory | OKX | Kings | 93 min |
| Jul 16, 11:50 AM EDT | Areal Flood Advisory | OKX | Richmond | 117 min |
| Jul 16, 12:08 PM EDT | Areal Flood Advisory | OKX | Suffolk | 82 min |
| Jul 16, 12:38 PM EDT | Special Weather Statement | OKX | Nassau | 52 min |
| Jul 16, 12:49 PM EDT | Areal Flood Advisory | OKX | Suffolk | 46 min |
| Jul 16, 1:19 PM EDT | Special Weather Statement | OKX | Richmond | 41 min |
| Jul 16, 1:29 PM EDT | Areal Flood Advisory | OKX | Richmond | 61 min |
| Jul 16, 2:47 PM EDT | Areal Flood Advisory | OKX | Bronx, New York | 118 min |
| Jul 16, 3:07 PM EDT | Areal Flood Advisory | OKX | Bronx, New York, Queens | 71 min |
| Jul 16, 3:26 PM EDT | Areal Flood Advisory | OKX | Queens | 69 min |
| Jul 16, 3:30 PM EDT | Special Weather Statement | OKX | Nassau | 45 min |
| Jul 16, 3:50 PM EDT | Areal Flood Advisory | OKX | Suffolk | 72 min |
| Jul 16, 3:53 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 48 min |
| Jul 16, 4:16 PM EDT | Special Marine Warning | OKX | 44 min |
Nearby
Flash Flood Warnings in New York, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.